Mental disorders have been associated with increased risk of cardiovascular (CV) mortality, and specifically with occurrence of sudden cardiac death (SCD). There is also growing evidence that psychotropic drugs could increase the risk of SCD.
At present it is not known whether mental disorders per se or the psychotropic drugs used as treatment predispose the patient to an increased risk of CV disease.
Aim of the Study
The authors of this paper sought to assess possible differences in the use of psychotropic drugs between the subjects who died suddenly and those who survived an acute coronary event.
The present study is a sub-analysis of a previous prospective case-control study that included 1814 consecutive victims of SCD verified to be due to an acute coronary event at medico-legal autopsy, and 1171 survivors of an acute myocardial infarction from the same time periods and from the same geographical area.
Cases without clear information regarding the SCD, with a suspicion of intoxication or suicide, without information about latest medication and cases suggesting a setting of severe heart failure or acute pulmonary edema were not included in the study.
The use of antipsychotics [9.7 vs. 2.4%, odds ratio (OR) 4.4, 95% confidence interval (CI) 2.9–6.6; p< 0.001] and antidepressants (8.6 vs. 5.5%, OR: 1.6, 95% CI 1.2–2.2; p= 0.003) was more common in the SCD than AMI group.
In the group of antipsychotics, the use of phenothiazines (OR 8.1, 95%CI 3.9-16.8; p<0.001), butyrophenones (OR 3.3, 95%CI 1.4-8; p=0.006), and newer atypical antipsychotics (OR 2, 95%CI 1.1-3.7; p=0.018) was more common in the victims of SCD compared with AMI survivors.
In the subgroups of antidepressants there was no significant difference between the groups in the use of selective serotonin reuptake inhibitors (p=0.07), benzodiazepines (p=0.267) or newer types of antidepressants (p=0.174), but the use of tricyclic antidepressants was marginally more common in the SCD group (OR 1.7, 95%CI 1-3; p=0.049).
The combined use of antipsychotics and antidepressants was associated with an increased risk of SCD (OR 5.1, 95%CI 2.3-11.2, p<0.001). Among possible drug combinations, the use of phenothiazines and any antidepressant was associated with the highest reported risk (OR: 18.3, 95% CI: 2.5–135; p< 0.001).
In multivariable analysis the use of antipsychotics in general, phenothiazines, butyrophenones remained a significant risk factor for SCD after adjustment for all the variables that were different between cases and controls.
Although the use of antidepressants in general lost its significance in multivariable analysis, the use of tricyclic antidepressants remained a significant predictor of SCD (p=0.011). Interestingly, significantly higher incidence of SCD was observed during the night hours among the users of psychotropic drugs (p = 0.040).
The use of psychotropic drugs, especially the combined use of antipsychotic and antidepressant drugs, is strongly associated with an increased risk of SCD at the time of an acute coronary event.
The present study showed that psychotropic drugs may modify the outcome during acute ischemic events.
The authors postulate that the increased risk of SCD during an acute coronary event in patients being treated with psychotropic drugs – especially antipsychotics and tricyclic antidepressants – may be linked to their proarrhythmic effects.
Among limitations of the present study the authors acknowledge the case-control design of the study and the slight difference (≈ 5 years) regarding the time-frame of collecting study participants. Furthermore, due to study design, causality cannot be directly attributed to psychotropic drugs.
Nonetheless, findings of the present study suggest that liberal off-label use of psychotropic drugs, should be restricted whenever possible. Furthermore, the combination of antipsychotic and antidepressants should be avoided in patients with a clustering of cardiovascular factors.
Finally, a special interest should be given in patients with psychiatric disorders on preventing acute coronary events.
Corresponding author of the original paper: Heikki V. Huikuri 1Department of Internal Medicine, Institute of Clinical Medicine, University of Oulu, PO Box 5000, Oulu 90014, Finland Tel: +358 400892330, Fax: +358 8315 5599, Email: firstname.lastname@example.org
Citation: Eur Heart J 2012 Mar; 33(6):745-51. Epub 2011 Sep 14.